Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 86, NWS Grand Rapids, MI

July 17, 2006Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 17, 2006, 4:23 PM EDT for Mason County, Oceana County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2006, 4:23 PM EDT (20:23 UTC)
Expired
Jul 17, 2006, 5:21 PM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:51 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3786 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT MON JUL 17 2006

.SHORT TERM...
MODELS ARE IN PRETTY FAIR AGREEMENT ON TIMING AND INTENSITY OF THE
FRONT MOVING ACROSS THE AREA TONIGHT. PRECIPITATION SHOULD REACH
LUDINGTON DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. ECHOES
OVER LM AT 2PM OFF LUDINGTON STILL FAIRLY WELL CAPPED AND WILL
PROBABLY NOT GET GOING UNTIL FRONTAL BOUNDARY GETS CLOSER TO OUR
AREA WHICH SHOULD BE AROUND 21Z OR LATER. MODEL SOUNDINGS SHOW BRIEF
PERIOD OF PRECIPITATION SO MODEL TOTAL AMOUNTS MAY BE OVER DONE
SOMEWHAT. LIFTED INDEX NOT TOO IMPRESSIVE OVER SW LOWER ATTM
COMPARED TO -10 TO -14 VALUES OVER WI AT 17Z OUR -2 TO -7 LOOKS
PRETTY MEAGER AND AGAIN CIN AND A LOT OF HOT DRY AIR IN THE LOW
LEVELS WILL NEED SOME TIME AND FRONTAL FORCING TO GET ACTIVITY GOING
THIS EVENING. WITH CAPES EXPECTED IN THE 1500-2500 RANGE TONIGHT
SEVERE WEATHER REMAINS A DISTINCT POSSIBILITY WITH MID LEVEL LAPSE
RATES -7 TO -8 UPDRAFTS ARE EXPECTED TO BE STRONG ENOUGH TO SUPPORT
SOME DECENT SIZE HAIL AND DOWNDRAFT CAPES 1000-1600 JOULES SHOULD
SUPPORT STRONG WIND.

COLD FRONT EXITS THE CWA NEAR BETWEEN 06 AND 12Z BUT MAY SEE SOME
PRECIP IN THE SE CORNER INTO EARLY TUESDAY BUT HAVE LEFT A DRY
FORECAST THERE FOR NOW. WILL HAVE TO SEE IF THE FRONT AND PRECIP
WILL BE AS PROGRESSIVE AS WE THINK. MILDER AIR IN STORE FOR THE AREA
ON TUESDAY AS HIGH PRESSURE BUILDS IN. WARM FRONT MOVES NORTH
TUESDAY NIGHT AND WEDNESDAY AND THEN A COLD FRONT APPROACHES
WEDNESDAY NIGHT BRINGING ANOTHER CHANCE FOR RAIN MAINLY TO THE
WESTERN CWA.

.LONG TERM...
A LOW PRESSURE SYSTEM AND FAIRLY STRONG COLD FRONT WILL BRING US
ANOTHER ROUND OF SHOWERS AND TSTORMS THURSDAY. SOME SEVERE WEATHER
WILL CERTAINLY BE POSSIBLE WITH THIS SYSTEM TOO JUST AHEAD OF THE
FRONT AND AS A STRONG SHORTWAVE MOVES ACROSS THE NORTHERN GREAT
LAKES REGION. DRY CONDITIONS WILL PREVAIL BEHIND THIS SYSTEM ON
FRIDAY. BASED PRIMARILY ON 12Z GFS GUIDANCE WE HAVE OPTED TO REMOVE
MENTION OF CONVECTION FROM SATURDAY/S FCST SINCE A SFC HIGH PRESSURE
RIDGE SHOULD STILL BE IN CONTROL OF OUR WX PATTERN. OUR NEXT SHOT
FOR TSTORMS WILL COME LATE IN THE WEEKEND INTO EARLY NEXT WEEK. OUR
PREVIOUS EXTENDED RANGE FCST APPEARED TO BE IN EXCELLENT SHAPE SO NO
SIGNIFICANT CHANGES WERE NECESSARY OTHER THAN TO REMOVE POPS FROM
THE FCST FOR SATURDAY.

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IN EFFECT
UNTIL 8 PM NORTH OF HOLLAND...SEVERE THUNDERSTORM WATCH UNTIL 11 PM
EDT.

&&

MWH LAURENS
Hazardous weather outlook, Jul 17, 6:00 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EDT MON JUL 17 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-180845-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
600 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL REACH 95 TO 100 DEGREES AGAIN TODAY INLAND FROM
LAKE MICHIGAN.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST MICHIGAN AS A COLD FRONT APPROACHES FROM
THE NORTHWEST.

STRONGER STORMS ARE EXPECTED TO FORM AFTER 5 PM NORTHWEST OF GRAND
RAPIDS THEN DEVELOP INTO A LINE THAT WILL MOVE SOUTHEAST AT AROUND
25 MPH. SOME OF THE STORMS IN THIS LINE MAY BECOME SEVERE AND
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. LOCALLY
HEAVY RAINFALL MAY ALSO LEAD TO SOME URBAN AND SMALL STREAM
FLOODING.

WAVES OF 3 TO 5 FEET NORTH OF HOLLAND TODAY AND THIS EVENING WILL
POSE A THREAT TO SMALL CRAFT. RIP CURRENTS WILL ALSO BE POSSIBLE ON
LAKE MICHIGAN TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY AND COOLER...LESS HUMID WEATHER WILL PREVAIL ON TUESDAY...THEN
THE VERY WARM AND HUMID AIR WILL RETURN AGAIN WEDNESDAY AFTERNOON.
ANOTHER THREAT OF STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL DEVELOP WEDNESDAY NIGHT AND CONTINUE THURSDAY AS THE
NEXT COLD FRONT APPROACHES FROM THE NORTHWEST.

COMFORTABLE TEMPERATURES AND HUMIDITIES ARE EXPECTED NEXT WEEKEND...
ALTHOUGH A FEW THUNDERSTORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF VOLUNTEER WEATHER SPOTTER GROUPS MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY.

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:05 PM EDTSpecial Marine WarningGRR85 min
Jul 17, 4:58 PM EDTSevere Thunderstorm WarningGRRNewaygo61 min
Jul 17, 5:39 PM EDTSevere Thunderstorm WarningGRRMontcalm66 min
Jul 17, 6:19 PM EDTSevere Thunderstorm WarningGRRGratiot49 min
Jul 17, 6:46 PM EDTSevere Thunderstorm WarningGRRMontcalm15 min
Jul 17, 6:49 PM EDTSpecial Marine WarningGRR86 min
Jul 17, 7:49 PM EDTSevere Thunderstorm WarningGRRMecosta41 min
Jul 17, 7:58 PM EDTSevere Thunderstorm WarningGRRIsabella62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.